To Name :
To Email :
From Name :
From Email :
Comments :


Heroin’s toxic effects

Vol. 9, No. 5 / May 2010

The article “Chasing the dragon” (Cases That Test Your Skills, Current Psychiatry, February 2010) is quite interesting and informative. The first reported cases of toxic leukoencephalopathy because of heroin inhalation appeared in the early 1980s in Amsterdam.1 This method of heroin administration became popular among drug users wanting to avoid the risks of intravenous routes.2 The authors of the Current Psychiatry article do not mention reported cases of toxic leukoencephalopathy via snorting or injecting, although 1 case report describes a similar condition resulting from intravenous heroin overdose and another involving a multidrug overdose that did not include heroin.1 Another study postulates that toxic spongiform leukoencephalopathy via heroin inhalation may be caused by a mechanism triggered by the drug leading to mitochondrial and hypoxic injury in specific white matter areas.3 One case report describes heroin pyrolysate inhalation causing temporary parkinsonism because of reversible tetrahydrobiopterin deficiency, leading to altered dopamine metabolism.4

Adegboyega Oyemade, MD
Addiction psychiatrist
Decatur, IL


1. Hill MD, Cooper PW, Perry JR. Chasing the dragon—neurological toxicity associated with inhalation of heroin vapour: case report. CMAJ. 2000;162(2):236-238.

2. Kriegstein AR, Shungu DC, Millar WS, et al. Leukoencephalopathy and raised brain lactate from heroin vapor inhalation (“chasing the dragon”). Neurology. 1999;53(8):1765-1773.

3. Vella S, Kreis R, Lovblad KO, et al. Acute leukoencephalopathy after inhalation of a single dose of heroin. Neuropediatrics. 2003;34(2):100-104.

4. Heales S, Crawley F, Rudge P. Reversible parkinsonism following heroin pyrolysate inhalation is associated with tetrahydrobiopterin deficiency. Mov Disord. 2004;19(10):1248-1251.

Did you miss this content?
What do >700 letters to a mass murderer tell us about the people who wrote them?